Progress in Craft-Turney water supply issues TCEQ continues investigating source of contamination
While the do not use order has been lifted for Craft Turney Water Supply Corporation’s customers, state and corporation officials continue to work together to determine the source of the recent contamination found in the utility’s water.
On Oct. 3, 2018 the Craft-Turney Water Supply Corp. notified the TCEQ of a backflow incident impacting 11 connections to the system. Corporation officials initially issued the do not use to customers of this portion of the distribution system but was expanded to customers in the general vicinity of these connections as a precaution.
“The do not use order was officially lifted on Oct. 19, based on sample results from additional samples collected from the remaining limited area of the system under the ban on Oct. 16,” TCEQ official Andre Keese said in a statement provided to the Cherokeean Herald on Thursday, Oct. 25.
The TCEQ suspects a fungicide entered the water supply. State officials collected samples from Craft-Turney’s public water supply distribution system on Oct. 10, that were analyzed for methylene bis-thiocyanate by the EPA’s laboratory in Houston. The chemical was not detected in any of the samples. Previous sample taken from the expanded area tested positive for the chemical chlorothalonil, which was below detectable levels.
“An evaluation of the results for these samples indicate that though the chlorothalonil is still present at low levels in this area, the levels detected are well below those that would pose a health concern,” Keese stated. “The TCEQ will continue to monitor Craft-Turney’s water supply distribution system, to determine the source and cause of this incident, and to evaluate compliance with applicable state and federal regulations.”
The use ban was lifted for those secondary customers on Oct. 12.
“Chlorothalonil is slightly toxic to mammals, but it can cause severe eye and skin irritation in certain formulations,” according to Cornell University’s Extension Toxicology Network website. “Very high doses may cause a loss of muscle coordination, rapid breathing, nose bleeding, vomiting and hyperactivity. Dermatitis, vaginal bleeding, bright yellow and/or bloody urine and kidney tumors may also occur, followed by death.”
The TCEQ has also coordinated with the Texas Department of State Health Services, which is available to take calls regarding health concerns. Impacted residents can call DSHS, Dr. Heidi Bojes, Phd., at 512-776-6351, during regular business hours Monday-Friday, 8 a.m.-5 p.m., local Cherokee County Health Department, Grace Mikhail, at 903-721-4402 or they can reach the Texas Poison Center Network 24 hours per day at 1-800-222-1222. Residents may also contact TCEQ’s Tyler office at 903-535-5100 if they have any questions related to this incident.
Please support the Cherokeean Herald by subscribing today!